Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 229, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Dec 17, 2000, 3:29 AM EST for Chatham County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Dec 17, 2000, 3:29 AM EST (08:29 UTC)
- Expired
- Dec 17, 2000, 4:00 AM EST
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Chatham County, NC
The radar
The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 3:52 AM EST | Thunderstorm Wind 50 E | Countywide, NC | Trees blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 12:30 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 337 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 553 m²/s²
- 0-3 km storm-relative helicity
- 579 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 170830
SVRRDU
NCC037-170900-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
329 AM EST SUN DEC 17 2000
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHATHAM COUNTY IN NORTH CAROLINA
* UNTIL 400 AM EST
* AT 329 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF GOLDSTON...OR ABOUT 7
MILES NORTHWEST OF CARTHAGE...MOVING NORTHEAST AT 50 MPH. DAMAGING
WINDS ARE LIKELY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GOLDSTON AROUND 340 AM EST
PITTSBORO AT 350 AM EST
A TORNADO WATCH IS ALSO IN EFFECT FOR THE W4ARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3554 7952 3543 7940 3574 7899 3584 7910
3583 7927What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 11:25 PM EST, 4 hours 4 minutes earlier.
Area forecast discussion, Dec 16, 11:25 PM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1125 PM EST SAT DEC 16 2000 UPDATE FOR CANCELATION OF DENSE FOG ADVISORY ALL BUT NW AND FOR TORNADO WATCH. RAIN AND WIND CLEARING FOG EXCEPT IN STILL STABLE NW. .RAH...TORNADO WATCH SAMPSON AND SCOTLAND UNTIL 5 AM... RLH
In the hours before
Local storm report, Dec 17, 12:19 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1219 AM EST SUN DEC 17 2000
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1203 AM 12 S LILLINGTON NC WIND DAMAGE
12/17/00 HARNETT LAW ENFORCEMENT REPORTED
WINDOWS BLOWN OUT OF
BUSINESS AT gRAY
ROAD AND HIGHWAY 210.
POSSIBLE FUNNEL CLOUD
SIGHTED.
WSSLocal storm report, Dec 17, 1:21 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
121 AM EST SUN DEC 17 2000
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM LILLINGTON NC WIND DAMAGE
12/17/00 HARNETT TRAINED SPOTTER REPORTED 3
INCH DIAMETER TREE
BRANCHES DOWN
1221 AM 15 W SMITHFIELD NC 1.50 INCH HAIL
12/17/00 JOHNSTON TRAINED SPOTTER REPORTED
WALNUT-SIZE HAIL
NEAR MCGEES CROSSROADS
113 AM 12 SE LOUISBURG NC .75 INCH HAIL
12/17/00 FRANKLIN LAW ENFORCEMENT REPORTED
DIME SIZE HAIL NORTH OF
L/AKE ROYALE NEAR
INTERSECTION OF
HIGHWAYS 581 AND 1001.
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 11:44 PM EST | Tornado Warning | RAH | Cumberland, Harnett | 31 min |
| Dec 17, 12:09 AM EST | Tornado Warning | RAH | Harnett, Johnston | 36 min |
| Dec 17, 12:33 AM EST | Tornado Warning | RAH | Franklin, Johnston, Nash, Wake | 27 min |
| Dec 17, 12:57 AM EST | Tornado Warning | RAH | Franklin, Nash | 33 min |
| Dec 17, 1:23 AM EST | Tornado Warning | RAH | Halifax, Warren | 37 min |
| Dec 17, 2:07 AM EST | Severe Thunderstorm Warning | RAH | Orange | 33 min |
| Dec 17, 2:18 AM EST | Severe Thunderstorm Warning | RAH | Person | 27 min |
| Dec 17, 2:26 AM EST | Severe Thunderstorm Warning | RAH | Anson | 34 min |
| Dec 17, 2:46 AM EST | Severe Thunderstorm Warning | RAH | Montgomery, Richmond | 29 min |
| Dec 17, 3:09 AM EST | Severe Thunderstorm Warning | RAH | Moore | 36 min |
| Dec 17, 3:21 AM EST | Severe Thunderstorm Warning | RAH | Granville, Vance | 24 min |
| Dec 17, 4:01 AM EST | Severe Thunderstorm Warning | RAH | Durham, Orange | 29 min |
| Dec 17, 4:29 AM EST | Severe Thunderstorm Warning | RAH | Halifax | 31 min |
| Dec 17, 5:27 AM EST | Severe Thunderstorm Warning | RAH | Wilson | 18 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.